Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 38, NWS San Angelo, TX

June 12, 1997Coke County, Tom Green County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 12, 1997, 9:50 PM CDT for Coke County, Tom Green County, Texas. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1997, 9:50 PM CDT (02:50 UTC)
Expired
Jun 12, 1997, 10:55 PM CDT
In force
65 min
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Coke County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 31 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 9:55 PM CDTThunderstorm Wind 52Water Vly, TX
Jun 12, 10:23 PM CDTThunderstorm Wind 50Christoval, TX
Jun 12, 10:44 PM CDTThunderstorm WindOak Creek Res, TXLarge tree branches were broken.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3203 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WFUS1 KSJT 130250 RRA
TORSJT
TXC081-451-130355-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
950 PM CDT THU JUN 12 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1055 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WEST CENTRAL TEXAS

   ...COKE COUNTY
   ...NORTHWESTERN TOM GREEN COUNTY
 
AT 949 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING
TORNADO 35 MILES SOUTHWEST OF BRONTE OR 6 MILES WEST OF WATER
VALLEY MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... WATER VALLEY AND
ROBERT LEE.

IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
14

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 12, 8:49 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 12, 8:49 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
849 PM CDT THU JUN 12 1997

BUSY NIGHT AROUND HERE AS STORM MOVING THROUGH SAN ANGELO SHOWED
CLEAR ANTICYCLONIC ROTATION...BOTH VISUALLY AND ON KSJT. ANOTHER
LINE OF STORMS MOVING INTO CROCKETT COUNTY CONTINUES TO INCREASE AS
IT MOVES INTO THE NORTHERN EDWARDS PLATEAU. WITH THE 21Z RUC ONCE
AGAIN FORECASTING A LOW LEVEL JET TO INCREASE TO 40 TO 45 KNOTS
ACROSS WEST CENTRAL TEXAS...EXPECT THE STORMS TO CONTINUE MOVING
EASTWARD ACROSS THE AREA. THEREFORE...FAVOR BUMPING PRECIPITATION
CHANCES UP ACROSS THE AREA...WITH BEST CHANCES ACROSS THE SOUTHERN
SECTIONS WHERE STORMS ARE IMMINENT.

OTHERWISE...REMAINDER OF FORECAST BASICALLY IN GOOD SHAPE. OTHER
THAN TWEAKS TO PRECIPITATION...NO OTHER CHANGES SUGGESTED.

PMCCULLOUGH

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:04 PM CDTSevere Thunderstorm WarningSJTIrion61 min
Jun 12, 7:48 PM CDTSevere Thunderstorm WarningSJTTom Green62 min
Jun 12, 7:59 PM CDTSevere Thunderstorm WarningSJTCrockett91 min
Jun 12, 9:39 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling, Tom Green66 min
Jun 12, 10:16 PM CDTSevere Thunderstorm WarningSJTTom Green44 min
Jun 12, 10:25 PM CDTSevere Thunderstorm WarningSJTNolan65 min
Jun 12, 10:38 PM CDTTornado WarningSJTNolan62 min
Jun 12, 10:57 PM CDTTornado WarningSJTTaylor58 min
Jun 12, 11:41 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels49 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.